Texas, 2021

Flash Flooding and Hail in Texas, July 2 to 3, 2021

July 2 to 3, 2021 · NWS MAF · 5 events in 3 counties and zones

A cold front was across the Permian Basin. The upper level winds were fairly weak, and there was a lot of moisture in the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A cold front was across the Permian Basin. The upper level winds were fairly weak, and there was a lot of moisture in the atmosphere. Outflow boundaries from thunderstorms were present across the area. There was enhanced lift and convergence along the front and outflow boundaries. These conditions resulted in thunderstorms that produced hail and damaging winds across portions of West Texas. Flash flooding also occurred due to heavy rain that moved over saturated soils.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jul 2, 5:38 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 2, 5:38 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
638 PM CDT Fri Jul 2 2021

...New AVIATION...

.AVIATION...
(00Z TAFS)
Issued at 634 PM CDT Fri Jul 2 2021

Scattered SHRA/TSRA near HOB/CNM will persist at least next
several hr and kept TEMPO TSRA HOB through 03Z. Otherwise MVFR
CIGS/VSBY possibly overnight at most sites. Outflow boundary to
impact winds and could be variable at times, especially HOB/CNM.

&&

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 223 PM CDT Fri Jul 2 2021

Scattered thunderstorms are currently positioned over the southern
Eddy plains down through the high terrain in Culberson county into
the Davis Mtns. Northern extent of convection stems from initiation
off the Guadalupe's, slowly drifting east as mean layer steering
flow is very weak as confirmed by both the KMAF/KEPZ 12z soundings.
Deep layer moisture field still pretty robust with 1-2 standard
deviations above normal located over the western half of the
forecast area. This combo will be important as flooding concerns
over the Gudalupe's near Carlsbad Caverns and local draws in Eddy
will continue to be flood prone. A Flood Warning is back in effect
for the National Park again thanks to torrential rainfall from early
PM convection. Further east, a shallow cold front is positioned on a
line from CNM-MAF-SJT, which is earlier than progged for its
positioning all thanks to a plethora of outflows from AM convection
over the Caprock to the north. Front will be stationary next several
hrs, but this evening will open the door for a further south push as
more convection is expected to develop along the boundary,
initiating more outflows to push the front southward.

Current hi res guidance is struggling to pinpoint the front, so
forecast for frontal positioning has been a bit difficult.
Considering the environment in place and high DCAPE positioned over
the southern Permian Basin, thought is the front will press south
and stall along the Davis-Glass Mtns line as the shallow nature of
the front will likely bank along the higher terrain. PoPs will be
focused from FST on north with highest potential over the northern
half of the Basin where maximized ascent and boundary convergence
should be beneficial to maintaining greater convective opportunities
overnight into the morning. Some models (NAM/WRF FV3) even show a
bit of a MCS signal over the Permian Basin as clustering cold pools
from convection to the NW congeal and propagate south along a
dominant outflow boundary. If that were to materialize, heavy
rainfall and localized flooding would absolutely occur where
impacted given the saturated grounds lingering from the last barrage
of convection the past week.

Tomorrow we'll see scattered showers/storms across the region with a
plethora of boundaries likely lingering from nocturnal convection.
Focal point for coverage will remain the eastern half of the Permian
Basin and along the front where it stalls. PoPs reflect the main
areas of concern with a stripe of higher PoPs over the Davis to
Glass Mtns line where the front is anticipated to stall. Temps will
remain below normal during the afternoon time frame with highs up to
5 degrees cooler tomorrow, compared to today, for all locations
north of the cold front. Lows will settle into the U60s to L70s for
most with the cool spots remaining the higher elevations and Marfa
Plateau.

&&

.LONG TERM...
(Sunday through  Thursday)
Issued at 223 PM CDT Fri Jul 2 2021

Relatively cool and wet conditions will persist in the extended. The
upper-level ridge is forecast to be centered just southwest of the
Four Corners by 12Z Sunday, resulting in meridional flow aloft over
West Texas and Southeast New Mexico.  Long-range models generally
take this feature up to eastern Utah by the end of the forecast
period, keeping the thermal ridge well west of the CWA.  As a
result, temperatures each day will continue to come in well below
normal.  Thickness trends suggest Sunday could be our warmest day
this forecast, after which temps will drop off as the ridge shifts
north.  Models even hint at a cold front midweek as an upper-level
trough dives into the MS Valley...highly unusual for this time of
year.  Temps from about Tuesday onward look to come in around 10F
below normal.

Chances of rain are still in play, especially Sunday through Monday
night, w/models hinting at clipping the NE zones Sunday night/Monday
w/an MCS.  Beginning about midweek, an inverted trough will move
west into the lower Trans Pecos/Big Bend Area, shifting the
convective focus down there.  As this will be a tropical airmass,
the potential for heavy rain will be in play.  This is an area of
the CWA that needs it most, along w/the Marfa Plateau/wrn Davis
Mtns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               71  83  70  87 /  60  60  30  20
Carlsbad                 70  87  71  92 /  40  30  30  30
Dryden                   74  94  73  92 /  10  30  20  30
Fort Stockton            71  90  71  92 /  30  30  20  40
Guadalupe Pass           65  81  68  85 /  30  30  30  30
Hobbs                    69  83  69  89 /  60  40  30  20
Marfa                    63  86  64  84 /  20  30  30  60
Midland Intl Airport     70  85  70  89 /  50  50  30  20
Odessa                   70  86  71  89 /  50  40  30  20
Wink                     73  90  73  93 /  40  30  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
Hazardous weather outlook, Jul 2, 10:23 AM CST, 9 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
1123 AM CDT Fri Jul 2 2021

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031630-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
1123 AM CDT Fri Jul 2 2021 /1023 AM MDT Fri Jul 2 2021/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible this afternoon and tonight, mainly over
Southeast New Mexico, the northern Permian Basin, and the Western
Low Rolling Plains.  Any storms that do develop will be accompanied
by frequent lightning, small hail, gusty winds, and brief, heavy
rainfall.  Heavy rain may also result in flash flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heavy rain from thunderstorms may result in flash flooding Saturday,
especially over Southeast New Mexico and the northern Permian Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

44

In the hours before

Special weather statement, Jul 2, 6:14 PM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
714 PM CDT Fri Jul 2 2021

TXZ045-046-030100-
Dawson TX-Gaines TX-
714 PM CDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GAINES AND
NORTHWESTERN DAWSON COUNTIES UNTIL 800 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Welch, or 18 miles northwest of Lamesa, moving
southeast at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Welch, Loop, McKenzie Lake and Punkin Center.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3271 10199 3271 10246 3296 10243 3296 10205
TIME...MOT...LOC 0013Z 336DEG 9KT 3286 10225

91
Special weather statement, Jul 2, 6:58 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
758 PM CDT Fri Jul 2 2021

NMZ034-TXZ050-060-061-030145-
Southern Lea County NM-Andrews TX-Ector TX-Winkler TX-
758 PM CDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LEA...WEST CENTRAL
ECTOR...SOUTHWESTERN ANDREWS AND NORTHEASTERN WINKLER COUNTIES UNTIL
845 PM CDT/745 PM MDT/...

At 758 PM CDT/658 PM MDT/, Doppler radar was tracking a strong
thunderstorm near Kermit, moving east at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kermit, Jal Airport and Notrees.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3180 10312 3221 10317 3234 10286 3184 10273
TIME...MOT...LOC 0058Z 258DEG 8KT 3194 10305

49
Special weather statement, Jul 2, 7:17 PM CST, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
817 PM CDT Fri Jul 2 2021

TXZ045-030200-
Gaines TX-
817 PM CDT Fri Jul 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GAINES COUNTY UNTIL 900
PM CDT...

At 817 PM CDT, Doppler radar was tracking a strong thunderstorm near
Seminole, moving northeast at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Seminole, Seagraves, Seagraves Airport, Gaines County Airport, Loop,
Paynes Corner and Gaines County Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3253 10238 3254 10285 3296 10277 3296 10232
TIME...MOT...LOC 0117Z 236DEG 14KT 3273 10275

49

The radar

The Midland/Odessa radar (KMAF), 85 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Hail, Winkler

When
July 2, 7:30 PM CST to 7:40 PM CST
Where
Winkler County, Kermit
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.850, -103.080

Thunderstorm Wind, Midland

When
July 2, 10:30 PM CST to 10:31 PM CST
Where
Midland County, 1 mi NNW of Midland
Measured
65 kt (75 mph) estimated gust
Property damage
$500
Reported by
NWS Employee
Coordinates
32.013, -102.087

A thunderstorm moved across Midland and produced wind damage. There were tree limbs blown down of four to five inches in diameter. The cost of damage is a very rough estimate.

Thunderstorm Wind, Midland

When
July 2, 10:35 PM CST to 10:36 PM CST
Where
Midland County, 4 mi NW of Midland
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
32.041, -102.128

A thunderstorm produced wind damage in and near Midland. There were multiple trees with large branches broken or broken at the base. The time was estimated from radar. The cost of damage is a very rough estimate.

Flash Flood, Midland

When
July 2, 11:40 PM CST to July 3, 1:40 AM CST
Where
Midland County, 3 mi NNE of (Maf) Midland Intl to 3.04 mi NW of (Maf) Midland Intl
Cause
Heavy Rain
Property damage
$500
Reported by
Public
Coordinates
31.970, -102.180

Heavy rain resulted in flash flooding across Midland County. There were several roads under water across western Midland County, including Farm to Market Road 1788. The cost of damage is a very rough estimate.

Flash Flood, Mitchell

When
July 3, 7:30 AM CST to 9:30 AM CST
Where
Mitchell County, 1.44 mi WSW of Colorado City to 0.72 mi WNW of Colorado City
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
32.389, -100.871

Heavy rain resulted in flash flooding in Colorado City. There were multiple low water crossing rescues that occurred around Colorado City. The cost of damage is a very rough estimate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971858, 971859, 971861, 971863, 971866.